West Virginia, 2016

Flash Flood in West Virginia, April 27, 2016

April 27, 2016 · NWS RLX · 1 event in 1 county or zone

A stalled boundary was draped over central West Virginia during the afternoon of the 27th. Dew points were near 60 degrees to the south of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A stalled boundary was draped over central West Virginia during the afternoon of the 27th. Dew points were near 60 degrees to the south of the front. A west to east band of showers developed near the Huntington to Charleston corridor during the late afternoon. These showers lingered into the evening. A few heavier showers and thunderstorms were embedded in that band of rain.

One heavier downpour lingered over southern Cabell County, resulting in a minor localized flash flood. The ground had become wetter with rains earlier in the week. One local gauge measured around 1.6 inches in less than 2 hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 27, 4:55 PM EST, 1 hour 20 minutes earlier.

Area forecast discussion, Apr 27, 4:55 PM EST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
555 PM EDT WED APR 27 2016

.SYNOPSIS...
FRONT STALLED NORTHERN KENTUCKY TO CENTRAL WEST VIRGINIA LIFTS
BACK NORTH OVERNIGHT...THEN WAFFLES BACK/FORTH IN OUR VICINITY
THROUGH FRIDAY...PROVIDING ROUNDS OF SHOWERS AND THUNDERSTORMS.

&&

.NEAR TERM /THROUGH THURSDAY/...
545 PM UPDATE...TWEAKED POP GRIDS A BIT...KEEPING HIGHER POPS
ACROSS THE SOUTH THIS EVENING ALONG AND SOUTH OF STALLED FRONTAL
BOUNDARY. KEEPING AN EYE ON TRENDS/PRECIPITATION AMOUNTS THIS
EVENING. OFFICE RECEIVED ABOUT 0.25 INCHES IN A 15-20 MINUTE
PERIOD THIS EVENING. A BIT CONCERNED ABOUT COUNTIES TO OUR NORTH
AND EAST THIS EVENING AND OVERNIGHT...WHERE HEAVIER RAINS FELL
YESTERDAY. WILL CONTINUE TO MONITOR...AND ISSUE ANY WATER
HEADLINES AS DEEM NECESSARY.

PREVIOUS DISCUSSION FOLLOWS...
AS OF 18Z...STALLED SHALLOW SURFACE FRONT NEAR HTS-CRW TO N OF
BKW. DIFFICULT POP AND QPF FORECAST TO SAY THE LEAST. NOT ENOUGH
CONFIDENCE...AT 18Z...TO GO WITH ANY WIDESPREAD FLASH FLOOD WATCH
OVERNIGHT. DO NOT EXPECT CONVECTION TO ALIGN WITH THE FLOW LIKE
YESTERDAY...BUT STILL HAVE LOCALIZED PROBLEMS. SO IF THESE
DOWNPOURS HIT THE WETTER AREAS FROM LAST NIGHT...COULD SEE
FLOODING. WE WILL CONTINUE TO MONITOR FOR ANY POSSIBLE FFA FOR
TONIGHT.

WILL INSERT SOME HEAVY RAIN FOR OVERNIGHT...AS PRECIPITABLE WATER
INCREASES TO AROUND 1.25 TO 1.5 INCHES...BEFORE TRENDING DOWN AGAIN
LATE THURSDAY.

THINKING SCATTERED CONVECTION DEVELOPS THIS AFTERNOON NEAR THE FRONT
AND SOUTH.  THEN THE MID LEVEL DISTURBANCE APPROACHES 00Z TO 06Z
WITH STEERING FLOW AND LOW LEVEL FLOW BACKING AHEAD OF IT.  12Z MODEL
SOLUTIONS SEEM A BIT SLOW...COMPARED TO THE 18Z RADAR...LIFTING THE
DISTURBANCE NORTHEAST.

SO MORE DEVELOPMENT OVERNIGHT FROM SOUTHWEST TO NORTHEAST...ESPECIALLY
IN THE OHIO VALLEY COUNTIES.

WILL BASE FORECAST ON THE FRONT LIFTING TOWARD THE ROUTE 50 CORRIDOR
BY 12Z THURSDAY.  AS A RESULT...WILL INCREASE MAX TEMPERATURE A BIT
IN THE NORTH ON THURSDAY...BUT A SHARP GRADIENT AS YOU VENTURE
FURTHER NORTH.  HAVE POPS DECREASING IN THE MORNING AS THE MID LEVEL
SUPPORT PULLS NORTH.

MORE INSTABILITY DEVELOPS ON THURSDAY AFTERNOON...COMPARED TO
TODAY...OVER CENTRAL AND SOUTHERN COUNTIES DESPITE THE LOWER
PRECIPITABLE WATER.  SO DIURNAL CONVECTION SHOULD REFIRE...WITH
POSSIBLE SEVERE.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
ALL MODELS SHOW A FINAL WAVE SLIDING THROUGH THURSDAY NIGHT ALONG
THE SURFACE BOUNDARY THAT HAS BEEN LINGERING IN THE REGION MOST OF
THE WEEK. INCREASED POPS TO LIKELY ACROSS THE NORTH WITH THIS. THE
HIGHER RESOLUTION OF THE NAM EVEN SHOWS A DECENT VORT MAX CROSSING
DURING THIS TIME. OTHERWISE...PRECIPITATION TAPERS OFF FROM WEST TO
EAST LATE THURSDAY NIGHT INTO FRIDAY...LINGERING THE LONGEST ACROSS
THE MOUNTAINOUS COUNTIES OF WV. SO...MUCH OF FRIDAY THROUGH FRIDAY
NIGHT LOOKS DRY...BEFORE MOISTURE BEGINS TO INCREASE AGAIN SATURDAY
AS A SURFACE LOW MOVES THROUGH THE SOUTHERN PLAINS. SPED UP POPS
WITH THIS FEATURE PRETTY GOOD...AND MAY EVEN STILL BE A LITTLE SLOW
BASED ON 12Z MODEL RUNS. MINIMAL CHANGES MADE TO TEMPERATURE
FORECAST. BIGGEST CHANGE WAS TO GO A COUPLE DEGREES WARMER FRIDAY
NIGHT WITH CLOUDS ALREADY ON THE INCREASE BY THE PREDAWN HOURS.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
UNSETTLED WEATHER IS LIKELY TO START THE PERIOD AS YET ANOTHER
SOUTHERN STREAM WAVE PUSHES IN. THIS IS LIKELY TO BRING ANOTHER
COPIOUS ROUND OF SHOWERS AND THUNDERSTORMS TO THE AREA...AS
SURFACE LOW PRESSURE TRACKS THROUGH THE AREA ON SUNDAY. THE LOW IS
ONLY PROGGED TO BE NEAR STANDARD ATMOSPHERE MSLP...BUT DECENT
MOISTURE INFLOW ON 40 KTS MID LEVEL FLOW...AND UPPER DIVERGENCE
COULD LEAD TO STRONG THUNDERSTORMS AND POSSIBLE EXCESSIVE
RAINFALL.

MODELS CONCUR ON THE WEATHER SETTLING DOWN EARLY NEXT WEEK...AS
THE NORTHERN STREAM DOMINATES...SENDING CANADIAN HIGH PRESSURE
THROUGH THE MIDDLE OHIO VALLEY AND CENTRAL APPALACHIANS. WAS A
BIT LEARY IN TRENDING DRIER INTO THE MIDDLE OF NEXT WEEK...AND THE
12Z ECMWF SURE ENOUGH THROWS A MONKEY WRENCH BACK INTO THE
FORECAST...WITH YET ANOTHER SOUTHERN STREAM WAVE ON TUESDAY...AND
THE NORTHERN STREAM NOT BECOMING A FACTOR UNTIL LATE IN THE
PERIOD.

TEMPERATURES CLOSE TO THE LATEST GUIDANCE AND BLENDS...A LITTLE
LOWER ESPECIALLY ON LOWS EARLY TO MID WEEK...OTHERWISE CLOSE TO
PREVIOUS PACKAGE. HOWEVER...MODEL VARIATION ON THE POSITION OF THE
FRONT AND WAVES ALONG IT COULD LEAD TO LARGE BUST POTENTIAL.

&&

.AVIATION /22Z WEDNESDAY THROUGH MONDAY/...
CONFIDENCE LOWERED TO LOW. HARD TO DETERMINE COVERAGE OF AFTERNOON
CONVECTION FROM HTS-CRW-BKW ON SOUTH...THEN HARD TO TIME OVERNIGHT
CONVECTION AND COVERAGE...AS IT LIFTS NORTH TOWARD PKB-CKB AND EKN.
MODELS SEEM TO BE A BIT SLOW LIFTING NORTH...COMPARED TO 18Z RADAR.

IN THE MEANTIME...HAVE DRY CONDITIONS WITH CEILINGS DIURNALLY
LIFTING THIS AFTERNOON OVER NORTHERN WEST VIRGINIA.

PLUS WITH THE HIGHER DEW POINTS...WILL MOUNTAIN VALLEYS LIKE ELKINS
SEE FOG FORM BEFORE THE OVERNIGHT CONVECTION REACHES THE MOUNTAINS.

OVERALL...EXPECT LOW BASED CU AT MOSTLY 2 TO 3 THSD FT AGL SCATTERED
TO BROKEN WITH LAYERS ABOVE. LOCAL IFR IN CONVECTION WITH VSBY BLO 3
MILES AND CEILINGS AOB 2 THSD FT.

BASING FORECAST ON SURFACE FRONT LIFTING NORTH TO NEAR KUNI-KPKB-
KCKB BY 12Z THURSDAY. LEFTOVER MORNING SHOWERS EXIT TO THE
NORTH...BUT THEN INSTABILITY INCREASES BY 18Z THURSDAY...ESPECIALLY
SOUTH OF PKB-CKB.  SO TALLER CONVECTION EXPECTED THURSDAY AFTERNOON.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z FRIDAY...

ALTERNATE SCENARIOS: TIMING THE ROUNDS OF CONVECTION COULD VARY.
FOG MAY FORM IN MOUNTAIN VALLEYS BEFORE OVERNIGHT CONVECTION
AREAS...WITH VSBY LOWER THAN FORECAST.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       22   23   00   01   02   03   04   05   06   07   08   09
EDT 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
CRW CONSISTENCY  M    M    M    M    M    M    M    H    H    M    M    M
HTS CONSISTENCY  M    M    M    M    M    M    M    M    M    M    M    M
BKW CONSISTENCY  M    M    M    M    M    M    M    M    M    M    M    M
EKN CONSISTENCY  M    M    M    M    M    M    H    H    H    H    M    M
PKB CONSISTENCY  M    M    M    M    M    M    M    M    M    M    M    M
CKB CONSISTENCY  M    M    M    M    M    M    H    H    H    M    M    M

AFTER 00Z FRIDAY...

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...KTB/TRM/MZ
NEAR TERM...KTB/SL
SHORT TERM...MZ
LONG TERM...TRM
AVIATION...KTB
Hazardous weather outlook, Apr 27, 1:38 PM EST, 4 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
238 PM EDT WED APR 27 2016

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-281845-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
238 PM EDT WED APR 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA...PORTIONS OF
CENTRAL WEST VIRGINIA...PORTIONS OF NORTHERN WEST
VIRGINIA...PORTIONS OF SOUTHERN WEST VIRGINIA AND PORTIONS OF
WESTERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

LOCALIZED DOWNPOURS IN SHOWERS AND THUNDERSTORMS ARE AGAIN
POSSIBLE...STARTING IN SOUTHERN COUNTIES THIS AFTERNOON AND
EVENING...LIFTING NORTH OVERNIGHT TONIGHT. IF REPETITIVE
DOWNPOURS MOVE OVER THE SAME AREA IN RAPID SUCCESSION...FLASH
FLOODING COULD RESULT.  IF THIS THREAT INCREASES...FLASH
FLOOD WATCHES AND/OR WARNING MAY BE POSTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

DOWNPOURS MAY AGAIN DEVELOP THURSDAY AFTERNOON AND EVENING IN
SHOWERS AND THUNDERSTORMS. IF REPETITIVE HEAVIER SHOWERS AFFECT
THE SAME AREA...FLASH FLOODING MAY OCCUR.

IN ADDITION...THESE THUNDERSTORMS THURSDAY AFTERNOON INTO
THURSDAY EVENING COULD BECOME SEVERE...PRODUCING LOCALIZED
DAMAGING HAIL AND/OR STRONG WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Charleston,WV radar (KRLX), 47 km away, was scanning. The volume nearest the first event began at 23:17 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Cabell

When
April 27, 6:15 PM EST to 7:15 PM EST
Where
Cabell County, 1.07 mi SSE of Sarah to 0.54 mi WSW of Salt Rock
Cause
Heavy Rain
Property damage
$10,000
Reported by
Department of Highways
Coordinates
38.317, -82.260

Smith Creek rose out of its banks causing flooding along County Route 66. The flooding resulted in a temporary closure of the road. Several homes and a church were also surrounded by water along Smith Creek. The Left Fork of Merritts Creek also experienced a water rise that resulted in the temporary closure of Berry Branch road. Water rushing across State Route 10 in Salt Rock resulted in debris on the roadway which had to be cleared.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2016Every state in 2016This day in weather historyWarnings in West Virginia, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 621722.